Delaware, 2005

Flash Flood in Delaware, September 15, 2005

September 15, 2005 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with heavy rain in spite of the recent dry weather during the past month produced poor drainage flooding, field flooding and flooding of some of the smaller streams in southwestern New Castle County and adjacent portions of Cecil County in Maryland. Doppler Radar storm total estimates reached between 3 and 6 inches along the county and state lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with heavy rain in spite of the recent dry weather during the past month produced poor drainage flooding, field flooding and flooding of some of the smaller streams in southwestern New Castle County and adjacent portions of Cecil County in Maryland. Doppler Radar storm total estimates reached between 3 and 6 inches along the county and state lines. The worst reported flooding in New Castle County was in the Town of Townsend where several small streams flooding some streets. A SKYWARN spotter from Townsend had a storm total of 3.15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 15, 3:55 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 15, 3:55 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 AM EDT THU SEP 15 2005

.SHORT TERM/LONG TERM...
THE GFS DESERVES SOME APPLAUSE FOR YDYS FORECAST. THE NAM, ON THE
OTHER HAND, CONTINUES TO SUFFER WITH AND IN PROXIMITY TO TROPICAL
SYSTEMS.

THE H8 FLOW WHICH IS HELPING TO PRODUCE THE SHOWERS CURRENTLY ON
RADAR WILL CONTINUE TO DO SO THROUGH MIDDAY. OUR FOCUS THEN BECOMES
THE APPROACHING COLD FRONT. SURFACE OBS SHOW THE COLD FRONT ACROSS
WESTERN PORTIONS OF NEW YORK STATE AND PENNSYLVANIA. THE FRONT WILL
TRACK EAST TODAY AND BE ON THE POCONOS DOORSTEP BY MIDDAY AND ACROSS
THE NORTHERN ZONES AROUND 00Z/FRI. WITH THE LOSS OF THE H8 FLOW
THIS AFTERNOON AND WITH THE COLD FRONT ACROSS NORTHERN SECTIONS
WELL MAINTAIN ONLY CHANCE POPS FROM ABOUT THE DE VALLEY SOUTH.
FURTHER NORTH WITH THE FRONT IN PLACE, WEVE NUDGED JUST ABOVE MOS
GUIDANCE AND HAVE GONE LIKELY. THE FRONT WILL WEAKEN TODAY AS THE
ASSOCIATED UPPER LEVEL SUPPORT TAKES OFF TO THE NORTH. BUT EVEN WEAK
LIFT IN COMBINATION WITH THE AMOUNT OF MOISTURE IN PLACE AND THE
AMOUNT OF ANTICIPATED INSTABILITY SHOULD BE ENOUGH TO CAUSE AMPLE
ACTIVITY.

FOR TONIGHT(AND THIS IS DEPENDENT ON WHERE THE FRONT ENDS UP), THE
GFS APPEARS TO STALL THE FRONT ACROSS THE NORTHERN ZONES BEFORE
INCHING IT BACK NORTH. THE FORMER IS MORE BELIEVABLE THAN THE
LATTER. ONCE AGAIN WITH THE FRONT PROVIDING SOME ADDED FOCUS, WELL
KEEP CHANCE POPS IN THE FORECAST TONIGHT ACROSS THE NORTHERN ZONES
BUT REMOVE THEM FURTHER SOUTH.

THE COLD FRONT WILL HAVE A BETTER CHANCE OF MOVING NORTH TOMORROW. A
SE FLOW FROM THE SURFACE TO H8 WILL ALSO ESTABLISH ITSELF FOR A
SHORT TIME AGAIN. WELL KEEP THE EXISTING CHANCE POPS IN PLACE
EVERYWHERE, BUT ONCE AGAIN GO HIGHER UP NORTH.

THE KICKER SYSTEM, WHICH WASNT REALLY A FACTOR SEVERAL DAYS AGO AND
WAS MOVING THROUGH THE REGION ON FRIDAY PER THE 14/00Z RUN, NOW
DOESNT GET OUT OF HERE UNTIL SATURDAY PER THE 15/00Z RUN. SCATTERED
SHOWERS WILL REMAIN IN THE FORECAST THE FIRST HALF OF THE WEEKEND
BECAUSE OF THIS.

PWS THROUGH SATURDAY WILL RUN 1.5 TO 2.0 INCHES. WELL MENTION
HEAVY RAIN POSSIBLE AT TIMES. WITH THIS AMOUNT OF MOISTURE TO WORK
WITH, WE ARE FORTUNATE THAT WE WERE NOT DEALING WITH DEEP LIFT AND
A LARGE AMOUNT OF INSTABILITY.

&&

.AVIATION...
WHILE VSBY VALUES HAVE REMAINED IN THE VFR RANGE FOR MOST OF THE
NIGHT AT OUR EIGHT TAF SITES, CEILING VALUES HAVE VARIED
CONSIDERABLY.  INTO MID MORNING IT APPEARS AS THOUGH THE BASES OF
THE STRATUS WILL FAVOR ANYWHERE FROM 200 TO 1500 FEET.  THE LOW
CLOUDS WILL GRADUALLY LIFT DURING THE MID AND LATE MORNING HOURS.
BEING THAT THE LOW LEVEL MOISTURE SEEMS TO BE MANIFESTING ITSELF IN
THE FORM OF STRATUS, WE WONT LOWER THE VSBY MUCH EXCEPT PERHAPS AT
KMIV WHERE ITS ALREADY BEEN DOWN TO 1 3/4 MILE.

FOR THE LATE MORNING AND INTO THE AFTERNOON WELL INDICATE SOME RAIN
SHOWER ACTIVITY.  HOWEVER, THE PREVAILING CONDITIONS SHOULD BE IN
THE VFR RANGE.

&&

.MARINE...
SEAS WILL CONTINUE TO BUILD TODAY, ESPECIALLY AS OPHELIA BEGINS TO
MOVE OUT BEYOND CAPE HATTERAS.  WELL MAINTAIN OUR SMALL CRAFT
ADVISORY FOR SEAS ON OUR OCEAN WATERS AND ON THE LOWER PART OF
DELAWARE BAY.  IT CONTINUES TO APPEAR AS THOUGH WELL REMAIN WELL
OUTSIDE OF THE TROPICAL STORM FORCE WINDS ASSOCIATED WITH THE
STORM.  ONCE OPHELIA BEGINS TO PULL AWAY TO THE NORTHEAST IT WILL
THEN BE A MATTER OF WAITING FOR THE FRONT FROM THE WEST TO ARRIVE,
PERHAPS LATE ON SATURDAY.

&&

.TIDES...
ASTRONOMICAL TIDES ARE QUITE HIGH WITH THE FULL HARVEST MOON.  WITH
OPHELIA PASSING NEARBY WELL LIKELY SEE SOME MINOR TIDAL FLOODING
BEGINNING WITH THIS EVENINGS HIGH TIDE ON THE OCEANFRONT.  MINOR
TIDAL FLOODING WILL AGAIN BE POSSIBLE DURING THE TWO SUBSEQUENT HIGH
TIDE CYCLES UNTIL OPHELIA BEGINS TO MOVE OUT BEYOND 70 W ON FRIDAY
NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455-470 UNTIL 8 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431 UNTIL NOON FRIDAY.
&&

SHORT/LONG TERM...KRUZDLO
AVIATION/MARINE/TIDES...IOVINO
Hazardous weather outlook, Sep 15, 4:25 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EDT THU SEP 15 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>024-026-027-PAZ054-055-060>062-067>071-161030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
525 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

WITH A TROPICAL AIRMASS IN PLACE AND A COLD FRONT APPROACHING FROM
THE WEST, SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SOME OF THE
THUNDERSTORMS COULD BE HEAVY AT TIMES AND CAUSE POOR DRAINAGE
FLOODING.

WE COULD START TO SEE LONG PERIOD SWELLS FROM HURRICANE OPHELIA AS
SOON AS TONIGHT. WITH THE BUILDING SEAS WILL COME THE INCREASED
THREAT OF ENHANCED RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE OPHELIA IS STILL EXPECTED TO TRACK WELL OFF THE DELAWARE
AND NEW JERSEY COASTLINE FRIDAY INTO SATURDAY. ALTHOUGH WE ARE NOT
EXPECTING ANY DIRECT EFFECTS FROM HER, WE WILL SEE SOME ENHANCED
RIP CURRENTS, MINOR BEACH EROSION, AND MINOR TIDAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

KRUZDLO

In the hours before

Special weather statement, Sep 15, 5:07 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
607 AM EDT THU SEP 15 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-151215-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA
607 AM EDT THU SEP 15 2005

...INDIRECT IMPACTS FROM HURRICANE OPHELIA TO BE FELT THROUGH
SATURDAY...

THE OFFICIAL TROPICAL PREDICTION CENTER FORECAST CONTINUES TO KEEP
HURRICANE OPHELIA WELL OFF THE DELAWARE AND NEW JERSEY COAST, WITH
ITS CLOSEST PASS ABOUT 150 MILES TO THE EAST ON FRIDAY AND FRIDAY
NIGHT. AT THIS DISTANCE, THE GREATEST THREAT FROM THE STORM WOULD BE
CONFINED RIGHT ALONG THE DELAWARE AND NEW JERSEY COAST. THE
POTENTIAL IMPACTS WOULD BE IN THE FORM OF ROUGH SEAS, ENHANCED RIP
CURRENTS AND SOME MINOR BEACH EROSION. SOME MINOR TIDAL FLOODING IS
ALSO POSSIBLE DURING HIGH TIDE ALONG THE OCEANFRONT AS WELL AS THE
BACK BAYS, ON THE DELAWARE AND CHESAPEAKE BAYS, AND POSSIBLY RARITAN
BAY AND THE DELAWARE RIVER UP TO PHILADELPHIA. OPHELIAS EFFECTS
WILL PERSIST THROUGH FRIDAY NIGHT AND POSSIBLY LAST INTO SATURDAY.
WITH OPHELIAS TRACK THIS FAR OFFSHORE, TROPICAL STORM FORCE WINDS
OR GUSTS ARE NOT EXPECTED TO REACH THE NEAR-SHORE COASTAL WATERS AT
THIS TIME.

ALTHOUGH OPHELIAS TRACK IS OUT TO SEA, A TROPICAL AIRMASS WILL
CONTINUE TO COVER THE REGION INTO SATURDAY. WITH A COLD FRONT
ADVANCING IN FROM THE WEST LATER TODAY, THEN STALLING ACROSS THE
REGION TONIGHT, SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED. DUE TO THE MOIST AIRMASS, ANY SHOWER OR THUNDERSTORM THAT
DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING HEAVY RAIN IN A SHORT
PERIOD OF TIME CAUSING POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR FURTHER UPDATES.

KRUZDLO
Special weather statement, Sep 15, 5:07 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECT EXPIRATION TIME
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
607 AM EDT THU SEP 15 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-152100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA
607 AM EDT THU SEP 15 2005

...INDIRECT IMPACTS FROM HURRICANE OPHELIA TO BE FELT THROUGH
SATURDAY...

THE OFFICIAL TROPICAL PREDICTION CENTER FORECAST CONTINUES TO KEEP
HURRICANE OPHELIA WELL OFF THE DELAWARE AND NEW JERSEY COAST, WITH
ITS CLOSEST PASS ABOUT 150 MILES TO THE EAST ON FRIDAY AND FRIDAY
NIGHT. AT THIS DISTANCE, THE GREATEST THREAT FROM THE STORM WOULD BE
CONFINED RIGHT ALONG THE DELAWARE AND NEW JERSEY COAST. THE
POTENTIAL IMPACTS WOULD BE IN THE FORM OF ROUGH SEAS, ENHANCED RIP
CURRENTS AND SOME MINOR BEACH EROSION. SOME MINOR TIDAL FLOODING IS
ALSO POSSIBLE DURING HIGH TIDE ALONG THE OCEANFRONT AS WELL AS THE
BACK BAYS, ON THE DELAWARE AND CHESAPEAKE BAYS, AND POSSIBLY RARITAN
BAY AND THE DELAWARE RIVER UP TO PHILADELPHIA. OPHELIAS EFFECTS
WILL PERSIST THROUGH FRIDAY NIGHT AND POSSIBLY LAST INTO SATURDAY.
WITH OPHELIAS TRACK THIS FAR OFFSHORE, TROPICAL STORM FORCE WINDS
OR GUSTS ARE NOT EXPECTED TO REACH THE NEAR-SHORE COASTAL WATERS AT
THIS TIME.

ALTHOUGH OPHELIAS TRACK IS OUT TO SEA, A TROPICAL AIRMASS WILL
CONTINUE TO COVER THE REGION INTO SATURDAY. WITH A COLD FRONT
ADVANCING IN FROM THE WEST LATER TODAY, THEN STALLING ACROSS THE
REGION TONIGHT, SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED. DUE TO THE MOIST AIRMASS, ANY SHOWER OR THUNDERSTORM THAT
DOES FORM WILL HAVE THE POTENTIAL OF PRODUCING HEAVY RAIN IN A SHORT
PERIOD OF TIME CAUSING POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR FURTHER UPDATES.

KRUZDLO

The radar

The Dover AFB radar (KDOX), 90 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
September 15, 7:47 AM EST to 10:00 AM EST
Where
New Castle County, Southwest Portion
Reported by
TRAINED SPOTTER
Coordinates
39.617, -75.650

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474150.